Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 142, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2002, 4:26 PM CDT for Ector County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2002, 4:26 PM CDT (21:26 UTC)
- Expired
- Jun 13, 2002, 5:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1243 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 132126 SVRMAF TXC135-132215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 426 PM CDT THU JUN 13 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ECTOR COUNTY IN WEST TEXAS * UNTIL 515 PM CDT * AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF PENWELL...OR ABOUT 17 MILES NORTHEAST OF MONAHANS...MOVING SOUTH AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... PENWELL LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. $$ GJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:30 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 13, 2:30 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT THU JUN 13 2002 AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES ACROSS THE UPPER TRANS PECOS REGION AND THE DAVIS MOUNTAINS EARLY THIS AFTERNOON. A COOLER AIRMASS IS IN PLACE ACROSS MOST OF THE FORECAST AREA AS COMPARED TO YESTERDAY BEHIND THE FRONTAL BOUNDARY WHICH CURRENTLY EXTENDS FROM THE BIG BEND AREA EASTWARD INTO CENTRAL TEXAS. THE ATMOSPHERE IS STARTING TO BECOME SOMEWHAT UNSTABLE AGAIN WITH HEATING AND PLENTY OF LOW LEVEL MOISTURE. A FEW THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND EVENING OVER THE FORECAST AREA. THE BEST CHANCES WILL REMAIN SOUTH NEAR THE FRONT. AN AREA OF SHOWERS/THUNDERSTORMS MAY ORGANIZE OVER THE MOUNTAINS OF NEW MEXICO THIS AFTERNOON. SOME OF THESE STORMS COULD WORK THEIR WAY EAST/SOUTHEAST INTO PARTS OF THE FORECAST AREA OVERNIGHT. WILL MAINTAIN A SLIGHT CHANCE OF POPS OVER MOST AREAS TONIGHT. ON SATURDAY...A SURFACE LOW WILL DEVELOP OVER NORTHEAST NEW MEXICO AND SOUTHEAST COLORADO. MODELS HINT AT THE DRYLINE PUSHING EAST TO NEAR THE TEXAS AND NEW MEXICO BORDER. THERE MAY BE ENOUGH CONVERGENCE FOR ISOLATED STORMS TO DEVELOP SATURDAY AFTERNOON. SURFACE LOW AND FRONTAL BOUNDARY WILL PUSH SOUTH INTO THE AREA ON SUNDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THIS BOUNDARY...BUT THE BEST CHANCES WILL REMAIN WELL EAST OF OUR AREA. IN THE EXTENDED...NORTHWEST FLOW WILL CONTINUE THROUGH TUESDAY. WILL MAINTAIN SLIGHT CHANCE POPS BOTH MONDAY AND TUESDAY. THE UPPER RIDGE WILL BECOME RE-ESTABLISHED OVER THE FORECAST AREA WEDNESDAY THROUGH FRIDAY. PRELIMINARY TEMPS/POPS: MAF 066/095/069/091 2111 LSA 064/095/065/089 2111 6R6 070/093/071/097 2111 MRF 060/093/061/094 3211 CNM 065/101/071/098 3111 .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Jun 13, 2:39 PM CDT, 1 hour 47 minutes before
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-140100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 239 PM CDT THU JUN 13 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FROM 245 PM CDT (145 PM MDT)...UNTIL 8 PM CDT (7 PM MDT) THURSDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK... HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY... UPTON...WARD AND WINKLER IN SOUTHEAST NEW MEXICO... LEA IN SOUTHWEST TEXAS... REEVES THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...CRANE...GAIL... GARDEN CITY...HOBBS...KERMIT...LAMESA...LOVINGTON...MCCAMEY... MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...RANKIN...SEMINOLE... SNYDER...STANTON AND TATUM A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 60 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 4:05 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 40 min |
| Jun 13, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 44 min |
| Jun 13, 5:06 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 39 min |
| Jun 13, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Martin | 32 min |
| Jun 13, 5:17 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 58 min |
| Jun 13, 5:35 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 55 min |
| Jun 13, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 34 min |
| Jun 13, 5:43 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 62 min |
| Jun 13, 5:59 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 31 min |
| Jun 13, 6:06 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 54 min |
| Jun 13, 6:23 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 67 min |
| Jun 13, 6:30 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 45 min |
| Jun 13, 6:52 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 53 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.